Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 174, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2011, 7:07 AM CDT for Jerauld County, Sanborn County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 7:07 AM CDT (12:07 UTC)
- Expired
- Jul 22, 2011, 7:43 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 58.0 mph
Counties Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:15 AM CDT | HAIL 1 | 5 Ssw Lane, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
241 WUUS53 KFSD 221207 SVRFSD SDC073-111-221300- /O.NEW.KFSD.SV.W.0174.110722T1207Z-110722T1300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 707 AM CDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA... NORTHWESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 800 AM CDT * AT 708 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF WESSINGTON SPRINGS...OR 21 MILES NORTH OF PLANKINTON...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANE AROUND 725 AM CDT... WOONSOCKET AROUND 750 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4420 9821 4394 9814 4394 9863 4413 9870 TIME...MOT...LOC 1208Z 250DEG 15KT 4402 9851 WIND...HAIL <58MPH 1.50IN $$ HANKO
2 follow-up statements
075 WWUS53 KFSD 221227 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 727 AM CDT FRI JUL 22 2011 SDC073-111-221300- /O.CON.KFSD.SV.W.0174.000000T0000Z-110722T1300Z/ SANBORN SD-JERAULD SD- 727 AM CDT FRI JUL 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN JERAULD AND NORTHWESTERN SANBORN COUNTIES UNTIL 800 AM CDT... AT 726 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF LANE...OR 20 MILES NORTH OF PLANKINTON...MOVING EAST AT 25 MPH. IN ADDITION...AT 715 AM QUARTER SIZED HAIL WAS REPORTED 5 MILES SOUTH SOUTHWEST OF LANE WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... WOONSOCKET AROUND 735 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4394 9852 4414 9858 4420 9821 4394 9814 TIME...MOT...LOC 1226Z 268DEG 23KT 4400 9835 WIND...HAIL 60MPH 1.50IN $$ HANKO
500 WWUS53 KFSD 221243 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 743 AM CDT FRI JUL 22 2011 SDC073-111-221253- /O.CAN.KFSD.SV.W.0174.000000T0000Z-110722T1300Z/ SANBORN SD-JERAULD SD- 743 AM CDT FRI JUL 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JERAULD AND NORTHWESTERN SANBORN COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SIOUX FALLS. LAT...LON 4394 9852 4414 9858 4420 9821 4394 9814 TIME...MOT...LOC 1243Z 268DEG 23KT 4400 9820 $$ HANKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:40 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 22, 3:40 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 AM CDT FRI JUL 22 2011 .DISCUSSION... THUNDERSTORMS EXPECTED TO BE VERY SPOTTY THROUGH THE DAYTIME HOURS WITH PESKY ISOLATED ACTIVITY ASSOCIATED WITH ILL DEFINED SHORT WAVES AND SOME HALF DECENT THETA-E ADVECTION BUT WITH OTHER PARAMETERS SUCH AS SHEAR AND INSTABILITY NOT THAT EXCITING. EXPECT A MINIMUM OF EVEN THIS ISOLATED STORMS DURING THE MIDDLE OF THE DAY. MEANWHILE... CONTINUED INFLUX OF VERY WARM AND HUMID AIR COULD BRING MARGINAL HEAT ADVISORY CONDITIONS TO PARTS OF THE AREA...BUT WITH TOP HEAT INDEX AT MOST A COUPLE DEGREES BELOW THRESHOLD AND A FAIRLY SHORT DURATION HAVE OPTED AFTER COORDINATION TO LEAVE OUT FOR NOW. ALSO HAVE GONE WITH THE DEWPOINT SURGE INTO THE MID 70S WHICH MAY BE A DEGREE OR TWO HIGH SOME PLACES. THUNDERSTORMS OVER THE GENERAL REGION SHOULD HIT PRIME TIME TONIGHT BUT THE BEST SETTING APPEARS TO BE TO OUR NORTH. WILL HAVE THE HIGHEST CHANCES IN THE NORTHERN PART OF THE AREA WITH SLIGHT CHANCES SOUTH. PROBLEM IS SOUTHWESTERLY UPPER FLOW WHICH WILL FIGHT THE USUAL TENDENCY FOR MT/ND/SD POINT AREA CONVECTIVE SYSTEMS TO SINK SOUTHEAST...SINCE THIS IS THE PRIME TYPE OF CONVECTION EXPECTED DURING THE NIGHTTIME HOURS. STORM THREAT BECOMES MORE IFFY FOR SATURDAY WITH COLD FRONT MOVING INTO FORECAST AREA FROM THE WEST. BEST PARAMETERS STILL FAVOR THE NORTH WITH SOME POTENTIAL FOR DEVELOPMENT RIGHT ALONG THE FRONT. HAVE DECREASED CHANCES SLOWLY LATE SATURDAY AND SATURDAY NIGHT SINCE I FELL THAT MODELS ESPECIALLY THE NAM MAY BE TOO FAST ON BRINGING THE FRONT ACROSS..OTHERWISE WE COULD BE RID OF EVERYTHING BY EARLY SATURDAY EVENING. FRONT WILL BRING COOLER AND DRIER AIR FOR SUNDAY...WHICH SHOULD GRADUALLY ERODE NEXT WEEK. RETURN OF SOME THUNDERSTORM THREAT BY TUESDAY AFTERNOON HAS BEEN LEFT UNTOUCHED. SO HAS THE GRADUAL WARMUP FOR NEXT WEEK. / WILLIAMS && .AVIATION... TWO WEAK UPPER WAVES WILL SKIRT THE NORTHWESTERN AND SOUTHEASTERN BORDERS OF THE CWA THROUGH THE EARLY MORNING HOURS. EXPECT SCATTERED THUNDERSTORMS MOVING INTO THE JAMES RIVER VALLEY TO RAPIDLY DISSIPATE AS THEY HEAD EAST-NORTHEASTWARD. SCATTERED THUNDERSTORMS MOVING THROUGH WEST CENTRAL IOWA COULD CREEP NORTHWARD THIS MORNING BUT THE BULK SHOULD REMAIN OUTSIDE THE CWA. WILL LIKELY SEE A BREAK IN THE PRECIPITATION AFTER 15Z WITH ANOTHER ROUND POTENTIALLY DEVELOPING AFTER 00Z. PRIMARILY VFR CONDITIONS EXPECTED BUT COULD SEE SOME STRONG WIND GUSTS NEAR THUNDERSTORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jul 22, 5:05 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 505 AM CDT FRI JUL 22 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 505 AM CDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SPOTTY THUNDERSTORMS THROUGH MID AFTERNOON ARE NOT EXPECTED TO BE SEVERE. STORMS LATE THIS AFTERNOON AND MORE ESPECIALLY TONIGHT COULD PRODUCE ISOLATED QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. THERE IS A SLIGHT CHANCE THAT ORGANIZED SEVERE STORMS TONIGHT COULD AFFECT PART OF SOUTHEAST SOUTH DAKOTA...MAINLY FROM HURON TO BROOKINGS...WITH WIDESPREAD DAMAGING WINDS...ALTHOUGH MOST OF THESE ORGANIZED STORMS ARE EXPECTED TO BE NORTH OF THE AREA. FLOODING... MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS SATURDAY AND SATURDAY EVENING MAY INCLUDE ISOLATED SEVERE STORMS...MAINLY EAST OF THE JAMES RIVER...AS A COLD FRONT ENTERS THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 700 PM THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:01 PM CDT | Heat Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Charles Mix, Clay and 16 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.